North Dakota, 2007

Hail and Damaging Winds in North Dakota, July 31, 2007

July 31, 2007 · NWS BIS · 7 events in 4 counties and zones

On the evening of Tuesday, July 31st, severe thunderstorms developed over north central North Dakota. Several severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$571,000
Crop damage
$1.7 million
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

On the evening of Tuesday, July 31st, severe thunderstorms developed over north central North Dakota. Several severe thunderstorm warnings were issued. Several reports of large hail and severe thunderstorm wind gusts were received. The storms produced both hail and wind and resulted in major crop loss.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 31, 2:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 31, 2:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT TUE JUL 31 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
THE MODELS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT TERM. COLD
FRONT ACROSS NORTHWEST NORTH DAKOTA LATE TUESDAY AFTERNOON. EXPECT
WIDELY SCATTERED THUNDERSTORMS ALONG THE FRONT AS IT TRAVERSES EAST
INTO CENTRAL NORTH DAKOTA BY MIDNIGHT...THEN TO THE EAST BY
MORNING.EASTERN SECTION OF THE CWA HAVE HIGHER DEWPOINTS BUT
STRONGER CAP. HOWEVER FRONT MAY PROVIDE NEEDED LIFT TO OVERCOME CAP.
GENERALLY...SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS EAST TONIGHT.
LINGERING SHOWERS AND THUNDERSTORMS WILL EXIT THE REGION BY
AFTERNOON WEDNESDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION
WEDNESDAY NIGHT...THURSDAY AND FRIDAY. NEXT CHANCE FOR THUNDERSTORMS
WILL BE ON FRIDAY NIGHT WITH APPROACHING SHORTWAVE.

.LONG TERM...SATURDAY THROUGH TUESDAY...
THE LONG TERM BEGINS WITH UPPER LEVEL SHORT WAVE ENERGY PUSHING
THROUGH THE REGION ALONG WITH A SLOW MOVING SURFACE TROUGH. HENCE
HAVE KEPT IN SLIGHT CHANCES OF THUNDER CENTRAL AND EAST SATURDAY
DAYTIME AND THE ENTIRE FA SATURDAY NIGHT. SLIGHTLY ABOVE SEASONAL
TEMPERATURES ALSO SEEMS TO BE THE WAY TO GO SATURDAY AFTERNOON.

AFTER THIS MODELS BECOME MUDDLED AS BOTH THE GFS AND ECMWF SEEM TO
BE HAVING A DIFFICULT TIME EVOLVING A DYNAMIC SHORT WAVE TROUGH
ENTERING THE PACIFIC NORTHWEST FRIDAY NIGHT AND SATURDAY. MODELS
HAVE BEEN FLIP FLOPPING BETWEEN CLOSING OFF THIS WAVE EARLY
ON...WHICH PRODUCES RIDGING OVER OUR REGION SUNDAY AND ACTIVE
WEATHER LATE MONDAY THROUGH TUESDAY...OR SPLITTING THE ENERGY SOUTH
AND NORTH...WHICH PRODUCES A CLOSED LOW OFF THE CA COAST AND A BROAD
TROUGH OVER THE NORTHERN PLAINS/UPPER MIDWEST SUNDAY NIGHT INTO
MONDAY NIGHT. THE LATEST EUROPEAN RUN AT 12Z THIS MORNING IS
SUPPORTING THE LATER SCENARIO. WELL HOLD OFF ON CHANGES FOR NOW AND
SEE WHERE THE TRENDS GO OVER THE NEXT 12-24 HOURS.

&&

.AVIATION...
A SURFACE COLD FRONT WILL PUSH THROUGH THIS EVENING AND OVERNIGHT
INTO WEDNESDAY MORNING WITH ISOLD-SCT TSRA SPREADING WEST AND
CENTRAL THROUGH 12Z. HIGH PRESSURE WILL THEN MOVE IN BEHIND THE
FRONT TONIGHT...GENERALLY CLEARING SKIES AND SHIFTING THE WINDS FROM
THE SOUTH TO THE NORTH WEST TO EAST. NAM MODEL IS DEPICTING AN AREA
OF MVFR CIGS SPREADING OVER THE NORTH CENTRAL AROUND 6Z AND PUSHING
SOUTH TOWARDS BIS AND JMS. THE GFS IS MORE CONSERVATIVE WITH HOLDING
THE BULK OF THE LOW LEVEL RH IN CANADA. MENTIONED SCT020 IN TAF
SITES CENTRAL AND EAST...WHICH MAY NEED MVFR CIGS MENTIONED EITHER
FOR THE EVENING OR MIDNIGHT TAF ISSUANCE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/NH
Hazardous weather outlook, Jul 31, 6:56 AM CST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
756 AM CDT TUE JUL 31 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
756 AM CDT TUE JUL 31 2007 /656 AM MDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A HOT DAY WITH NEAR RECORD HIGHS IS EXPECTED TODAY. THE
COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITIES WILL PUSH THE
HEAT INDEX TO NEAR ADVISORY CRITERIA THIS AFTERNOON. AT THIS TIME
IT APPEARS THAT HUMIDITES WILL FALL DURING THE AFTERNOON AS HIGHS
ARE REACHED...KEEPING HEAT INDICES FROM REACHING ADVISORY CRITERIA.

A COLD FRONT WILL MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA
LATE THIS AFTERNOON AND TONIGHT BRINGING A CHANCE OF THUNDERSTORMS
TO THE REGION. THERE IS A POSSIBILITY THAT IF THUNDERSTORMS DO
DEVELOP...THEY MAY CONTAIN STRONG GUSTY WINDS. THERE WILL ALSO BE
SOME CONCERN DUE TO SHIFTING WINDS WITH THE COLD FRONT PASSAGE AND
THE POSSIBILITY OF DRY LIGHTNING. FIRE WEATHER OFFICIALS SHOULD
MONITOR THE LATEST FIRE WEATHER FORECASTS FOR THE LATEST
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF THUNDERSTORMS WILL REMAIN...MAINLY OVER SOUTHERN
PORTIONS OF THE FORECAST AREA ON WEDNESDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THURSDAY EVENING THROUGH
SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Renville

When
July 31, 5:15 PM CST to 5:35 PM CST
Where
Renville County, Norma to 2 mi N of Tolley
Measured
1.25 in hail
Property damage
$350,000
Crop damage
$1.4 million
Reported by
Newspaper
Coordinates
48.700, -101.770

Storm accompanied by 60 mph wind gusts. Extensive crop damage to thousands of acres of various crops. Thirteen different farms had crop damage. Some crops were completely destroyed. Damage also to siding and windows on farm buildings. Newspaper article read that the total damage could amount to several million dollars.

Hail, Renville

When
July 31, 5:55 PM CST to 6:15 PM CST
Where
Renville County, 5 mi W of Mohall to 2 mi SE of Loraine
Measured
1 in hail
Property damage
$100,000
Crop damage
$300,000
Reported by
Newspaper
Coordinates
48.770, -101.610

There was crop and building damage on 7 farms in northeast Renville County. The storm put out large hail and wind gusts to 60 mph.

Hail, Ward

When
July 31, 6:15 PM CST to 6:20 PM CST
Where
Ward County, Des Lacs
Measured
1.75 in hail
Reported by
Public
Coordinates
48.250, -101.570

Hail up to golf ball size lasted for 5 minutes. Most stones were much smaller.

Thunderstorm Wind, Bottineau

When
July 31, 6:15 PM CST to 6:25 PM CST
Where
Bottineau County, 2 mi NE of Lansford
Measured
74 kt (85 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
48.651, -101.339

One quonset was torn from its foundation and thrown into a second quonset. Tree branches were broken and some trees uprooted. A grain bin was blown into a diesel fuel storage tank, breaking the valve and resulting in 2000 gallons of spilled fuel. Emergency Manager indicated that the damage was consistent with high wind and not a tornado.

Hail, Ward

When
July 31, 6:29 PM CST to 6:50 PM CST
Where
Ward County, Des Lacs to 1 mi W of Minot
Measured
1 in hail
Reported by
Public
Coordinates
48.250, -101.570

No damage was reported. There were multiple reports of hail from this location.

Thunderstorm Wind, Bottineau

When
July 31, 7:13 PM CST to 7:23 PM CST
Where
Bottineau County, 6 mi ENE of Newburg
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
48.753, -100.799

One foot diameter trees were down. The high wind also knocked over and damaged a grain bin and auger.

Thunderstorm Wind, Rolette

When
July 31, 8:10 PM CST to 8:16 PM CST
Where
Rolette County, 2 mi N of Dunseith
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
48.849, -100.050

Small tree limbs were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52777, 52782, 47084, 47090, 47086, 47089, 52265.